Polymyalgia rheumatica (PMR)
Polymyalgia rheumatica (PMR) is an inflammatory condition of unknown cause. It is recognised to be an autoimmune illness. It causes pain, tenderness and stiffness in the large muscles around the shoulders, hips and back. It uniquely affects people over the age of 50 with the peak being in the 7th and 8th decades of life. It tends to affect women more than men.More about PMR
What is giant cell arteritis (GCA)?
GCA is a disease known as ‘giant cell’ because of the presence of very large inflammatory cells in the wall of the arteries, causing them to swell and sometimes become occluded (obstruct an opening, orifice or passage).
The main early symptoms of GCA are headache, feeling generally unwell, weight loss, drenching night sweats and loss of appetite. Over time, the blood vessels on the side of the head can be visibly swollen with tenderness on touch. Things like brushing your hair may become painful. In more advanced cases, people may find difficulty in chewing. Typically, it is chewy foods like a piece of chicken or a hard piece of toast that cause problems. The chewing becomes progressively painful rather than being painful from the first bite. If ignored, the condition can affect either part or whole of an individual’s eyesight. Very rarely, individuals may not notice any early symptoms and develop sudden painless loss of vision.
People with GCA need urgent treatment with steroids, which will usually prevent serious complications such as eye problems and blindness.What is GCA?
Living with PMR and GCA
Your diagnosis of PMR or GCA may be the first time you have ever had to face the prospect of a long-term illness. As well as coping with the shock of finding out you have something you had never heard of, you have to come to terms with going on medication for several months at least.Living with PMR and GCA
Books and Resources
POLYMYALGIA RHEUMATICA AND GIANT CELL ARTERITIS:
A SURVIVAL GUIDE, BY KATE GILBERT.
Since its publication as an ebook in February 2014, Polymyalgia Rheumatica and Giant Cell Arteritis: A Survival Guide, quickly became a bestseller and has had nothing but praise from people with PMR and GCA. Such was its success, that it is now available in paperback.
The author, Kate Gilbert, PhD, has distilled what she learned from the experience of having PMR and recovering from it, and from years of working besides other suffers, rheumatologists and researchers during her years as a trustee of PMRGCAuk. The book has chapters of factual information on PMR and GCA, on living with these illnesses and maintaining quality of life, on managing steroids and other medication and on finding support. Kate says “I have tried to write the book that I would have liked to read when I had PMR, not only when I was first diagnosed, but also a few months in, when I realised that it wasn’t going to be as straightforward as they had led me to believe.”Resources
Be sure to read our extensive list of frequently asked questions about managing the impacts of polymyalgia rheumatica or giant cell arteritis
The short answer is ‘yes’. But it really depends on the kind of work you have been doing and, to some extent, on the support you can get from your employer. You may need to make some adjustments to your working pattern, for instance going part-time for a while. On our helpline and forum, we encourage PMR and GCA patients to talk things over with occupational health or their union, if they are able to, in the first instance. In the early days of getting used to having PMR or GCA, it can be tempting to act as if nothing has happened and you are not ill. This is not a good idea. You may need to go on sick leave for a while to give your body time and rest to start itself on the road to recovery.
You are not alone. This is a very common problem. Steroids are a necessary evil, and it is important to make friends with something that is preventing you from experiencing the worst aspects of PMR and GCA. But there are some simple things that you can do to minimize the side effects –
- Take them after breakfast. If your body was making steroid naturally, you would have a peak in the morning. Since you are taking your steroids as tablets, it is best to mimic the natural rhythm and take them between 8am and 10am.
- Agree on a taper with your rheumatologist. Ideally, you should have a taper which is tailored to you, especially for GCA.
- Be very careful what you eat. Steroids give you the ‘munchies’ and it is easy to reach out for cakes and biscuits. That weight is not going to come off easily. It may be an idea to stock up on healthy snacks. Carrots and low fat humous can be your friends.
- Exercise regularly. Steroids can reduce your muscle mass. So you need to engage in some resistance exercise to ensure that your muscles remain engaged.
- Ensure that you attend surgery for regular checks for diabetes. Unfortunately, steroids can unmask diabetes and you want to find out about that as soon as possible. Your doctor can invite you to be having regular sugar and blood pressure checks. If your rheumatologist has a specialist nurse attached to the unit, this would be an ideal to discuss with them.
Most people with PMR need about 1 year and those with GCA need 2 years. However, approximately 25% of people with PMR are likely to have a more complicated form of the illness which will take longer to get over; sometimes many, many years. Some people will experience relapses which will result in needing a higher dosage of prednisolone. It is of great importance that every relapse of disease necessitating a rise in prednisolone is formally diagnosed with assessment from a rheumatologist.
Also, the steroid tapering plan will need to change. After all, if you do the same thing again, you are likely to have the same result. Unfortunately, some people will have refractory disease as well. This means that the symptoms will come back when you are off treatment and they will require much longer term or even life-long prednisolone. The good news is, though, that most people will make a full recovery.
Everyone is different and it may be that a starting dose of 15mg for polymyalgia rheumatica and 40mg for giant cell arteritis (60mg in the case of ischaemic, or eye symptoms), is not perfect, but it is the dose specialists have generally agreed as being the lowest possible dose to get the symptoms under control. However, very large and very small patients may find that they need a bit more or a bit less. As you start to reduce your steroids after a few weeks of treatment, you may find that your symptoms return to some extent when you drop your dose. This does not necessarily mean that you have dropped the dose too far. Give it a few days. You need to pay close attention to how your body feels and reacts, to discuss this with your doctor. There is evidence that people who reduce too rapidly, without giving their bodies time to adjust, may experience ‘flares’. Our experience listening to hundreds of people’s experience over the years has been that, once you get to about 10mg, tapering should be very gentle indeed, no more than 1 – 2 mg at a time. It is the cumulative dose over time that needs to be kept to a minimum, and this is why repeated going up and down again should be avoided unless a relapse has been formally diagnosed.
- The steroids may have masked the natural pains and stiffness that everyone experiences in getting older. So when the mask comes off, the experience of several months to years may hit you in one go. This usually gets better as the body adjusts to not having the same amount of steroid.
- Synthetic corticosteroid therapy (prednisolone) above 15 mg for 15 days suppresses the natural production of cortisol by the adrenal glands. The longer that you may have been on steroids, the less likely it is for your adrenal gland to recover. If that is the reason for your problems, your doctor can check your cortisol levels at 9am (when your levels should be at their highest), and if they are low, that would need specialist input from either your rheumatologist or an endocrinologist (a doctor with specialist interest in hormones)
- Rarely, it is the third cause where your disease is refractory and just needs a constant low supply of steroids to keep it in a box. On HealthUnlocked, our online forum, you will find lots of discussion on tapering steroids.